Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 138, NWS Des Moines, IA

May 21, 2004Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 6:36 PM CDT for Pocahontas County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 6:36 PM CDT (23:36 UTC)
Expired
May 21, 2004, 7:00 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:46 PM CDTHAIL 0.751 S Rolfe, IARELAYED VIA AMATEUR RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS53 KDMX 212336
SVRDMX
IAC151-220000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWEST IOWA

* UNTIL 700 PM CDT

* AT 632 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER POCAHONTAS...OR ABOUT 29 MILES NORTHWEST
  OF FORT DODGE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ROLFE AROUND 645 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4257 9491 4257 9447 4291 9446 4291 9470

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:06 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 21, 4:06 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT FRI MAY 21 2004

.DISCUSSION...
SYNOPTIC SITUATION REMAINS THE SAME FROM SVRL DAYS AGO WITH
BROADSCALE WSW FLOW ALF...IA ON THE SRN EDGE OF THE UPR JET...PLENTY
OF LOW LVL MOIST FLY FLOW AND SFC DEWPTS IN THE 60S. MRNG OUTFLOW
THAT SAGGED SWD OVR ERN IA IS NOW RETURNING NWD AS VIEWED IN VSB
IMAGERY AND MORE SPECIFICALLY 88D. SFC WNDS HAVE INCRSED NRLY 100PCT
S OF THE BNDRY WHICH XTENDS ALG A LN FM SPENCER TO EAGLE GROVE TO
THE WATERLOO AREA. TORNADIC SUPERCELL WILL CONTINUE TO CURVE ESE OUT
OF THE FA AS NEW DVLPMT IS XPCD IN THE MO RVR VLY SOON...OR AT THE
VRY LEAST BFR MIDN. I HAVE OPTED NOT TO GO WITH A FLOOD WATCH AT THE
MOMENT DEPENDING HOW AND WHERE NEW DVLPMT TAKES PLACE AND EVOLVES.
FLASH FLOOD VALUES ARE RELATIVELY HIGH IN N IA XCP FOR SOME SMALL
AREAS. WE MAY ISSUE ONE ANYTIME THIS EVENING HOWEVER. AS MENTIONED
ALRDY...SITUATION DOES NOT CHG FOR SAT OR SAT NGT. WE ARE LOOKING
FOR MORE TSTMS AND A INCRG FLOOD THREAT...IF THE STORMS REMAIN IN
NRN IA INSTEAD OF SRN MN. MAIN CDFNT SWINGS THRU SUN AFTN WITH SVR
THREAT OVR ERN THIRD. WX SETTLES DOWN SUN NGT INTO MONDAY WITH A
CHANCE OF MORE THUNDERSTORMS MON AFTN INTO TUE MRNG. AFT
THAT...LOOKS LIKE A QUIET PD AS CANADIAN HIGH PRESSURE PREVAILS
UNTIL LATE NXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, May 21, 6:49 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT FRI MAY 21 2004

IAZ004>007-015>017-023>028-033>039-221100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
649 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE
HIGHWAY 30 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO
EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT
RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY
ALONG AND NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES
THROUGH MONDAY NIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
649 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA...
ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE
NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND
SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE THROUGH THE PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

KINNEY

In the hours before

Local storm report, May 21, 6:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 NNE MESERVEY          42.97N 93.42W
05/21/2004  0.88 INCH        CERRO GORDO        IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 21, 6:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             5 NNE MESERVEY          42.97N 93.42W
05/21/2004  0.88 INCH        CERRO GORDO        IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 21, 6:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          1 E ROLFE               42.81N 94.53W
05/21/2004                   POCAHONTAS         IA   LAW ENFORCEMENT

            RELAYED VIA AMATEUR RADIO.

&&

GRAMS
Local storm report, May 21, 6:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          2 E ROLFE               42.81N 94.49W
05/21/2004                   POCAHONTAS         IA   AMATEUR RADIO

&&

GRAMS
Local storm report, May 21, 6:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TORNADO          BRADGATE                42.80N 94.42W
05/21/2004                   HUMBOLDT           IA   BROADCAST MEDIA

            HOMES DAMAGED AND INJURIES.

&&

GRAMS
Local storm report, May 21, 6:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          ROLFE                   42.81N 94.53W
05/21/2004                   POCAHONTAS         IA   LAW ENFORCEMENT

            THREE TORNADOES. NUMEROUS INJURIES. CONSIDERABLE PROPERTY
            DAMAGE.

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:18 AM CDTSevere Thunderstorm WarningDMXCrawford42 min
May 21, 2:37 AM CDTSevere Thunderstorm WarningDMXSac53 min
May 21, 4:32 AM CDTSevere Thunderstorm WarningDMXFranklin28 min
May 21, 5:23 AM CDTSevere Thunderstorm WarningDMXBremer37 min
May 21, 10:59 AM CDTSevere Thunderstorm WarningDMXPalo Alto61 min
May 21, 11:08 AM CDTSevere Thunderstorm WarningDMXHancock67 min
May 21, 11:40 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth50 min
May 21, 12:20 PM CDTSevere Thunderstorm WarningDMXButler40 min
May 21, 12:29 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth16 min
May 21, 12:50 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
May 21, 1:17 PM CDTSevere Thunderstorm WarningDMXWebster58 min
May 21, 1:25 PM CDTSevere Thunderstorm WarningDMXCalhoun35 min
May 21, 1:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
May 21, 1:55 PM CDTSevere Thunderstorm WarningDMXGrundy35 min
May 21, 2:02 PM CDTTornado WarningDMXGrundy43 min
May 21, 2:05 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright25 min
May 21, 2:06 PM CDTTornado WarningDMXHamilton39 min
May 21, 2:20 PM CDTSevere Thunderstorm WarningDMXHardin55 min
May 21, 2:28 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
May 21, 2:39 PM CDTTornado WarningDMXHardin51 min
May 21, 2:43 PM CDTTornado WarningDMXBlack Hawk57 min
May 21, 2:45 PM CDTTornado WarningDMXGrundy45 min
May 21, 3:06 PM CDTSevere Thunderstorm WarningDMXButler39 min
May 21, 3:07 PM CDTSevere Thunderstorm WarningDMXTama23 min
May 21, 3:27 PM CDTTornado WarningDMXGrundy48 min
May 21, 3:35 PM CDTTornado WarningDMXBlack Hawk40 min
May 21, 3:38 PM CDTFlash Flood WarningDMXBlack Hawk, Palo Alto, Pocahontas119 days
May 21, 3:44 PM CDTTornado WarningDMXMarshall, Tama31 min
May 21, 4:16 PM CDTTornado WarningDMXTama29 min
May 21, 5:01 PM CDTSevere Thunderstorm WarningDMXWright44 min
May 21, 5:27 PM CDTFlash Flood WarningDMXPalo Alto, Pocahontas, Taylor120 days
May 21, 5:27 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock48 min
May 21, 5:30 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
May 21, 5:47 PM CDTSevere Thunderstorm WarningDMXFranklin43 min
May 21, 5:52 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin53 min
May 21, 5:54 PM CDTTornado WarningDMXPalo Alto, Pocahontas51 min
May 21, 6:09 PM CDTFlash Flood WarningDMXAdams, Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth and 1 more120 days
May 21, 6:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo45 min
May 21, 6:15 PM CDTTornado WarningDMXHumboldt, Kossuth45 min
May 21, 6:22 PM CDTSevere Thunderstorm WarningDMXButler53 min
May 21, 6:41 PM CDTTornado WarningDMXHumboldt34 min
May 21, 6:54 PM CDTSevere Thunderstorm WarningDMXBremer36 min
May 21, 6:54 PM CDTSevere Thunderstorm WarningDMXWright51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.